Texas, 2003

Hail in Texas, May 9, 2003

May 9, 2003 · NWS MAF · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 9, 3:00 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, May 9, 3:00 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CDT FRI MAY 9 2003

UPPER LEVEL TROUGH AND ASSOCIATED UPPER LEVEL JET STREAK TO MOVE INTO
THE FOUR CORNERS AREA TODAY AND CONTINUE ACROSS THE CENTRAL PLAINS ON
SATURDAY.  THIS PATTERN WILL CONTINUE LOW RELATIVE HUMIDITIES AND
WARM...DRY GUSTY W/SW SURFACE WINDS ACROSS MUCH OF WEST TEXAS AND SE
NEW MEXICO THROUGH SATURDAY.  WILL HOIST RED FLAG WARNINGS TODAY FOR
ALL AREAS EXPECT THE EASTERN ZONES AND MAINTAIN THE ROLLING FIRE
WEATHER WATCH THROUGH SATURDAY.  WILL MENTION ISOLATED STORMS FAR
EASTERN PERMIAN BASIN FOR LATE THIS AFTERNOON THOUGH STORMS WILL
STRUGGLE TO INITIATE WITH LIMITED MOISTURE BENEATH A STRONG CAP.

EXITING UPPER LEVEL TROUGH WILL PUSH A DRY COLD FRONT SOUTHWARD
ACROSS THE AREA SUNDAY MORNING.  AS LOW LEVEL WINDS VEER TO EASTERLY
IN THE WAKE OF THE FRONT...GULF LOW LEVEL RETURN MOISTURE OPENS UP
WITH THE AIRMASS OVER WEST TEXAS BECOMING SATURATED BY MONDAY
MORNING.  THIS WILL SHARPEN THE SURFACE DRYLINE BENEATH BRISK ZONAL
FLOW ALOFT WITH CHANCES FOR CONVECTION ON MONDAY AND TUESDAY.

PRELIMS...
MAF UU 094/053 090/052 090  000
CNM UU 094/054 088/050 086  000
MRF UU 089/052 086/062 084  000
FST UU 095/061 093/057 093  000

.MAF...
TX...RED FLAG WARNING TODAY WEST OF A BIG SPRING...SHEFFIELD...
     PANTHER JUNCTION LINE.
     FIRE WEATHER WATCH SATURDAY ALL AREAS.
NM...RED FLAG WARNING ALL AREAS TODAY.
     FIRE WEATHER WATCH SATURDAY ALL AREAS.

RFAGEN
Hazardous weather outlook, May 9, 3:49 AM CST, 4 hours 26 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-092000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
449 AM CDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

AN EXTENDED DRY AND WINDY PERIOD CONTINUES ACROSS MUCH OF WEST TEXAS
AND SOUTHEAST NEW MEXICO TODAY. SOUTHWEST WINDS WILL INCREASE THIS
AFTERNOON WEST OF A LINE FROM NEAR BIG SPRING TO PANTHER JUNCTION.
THIS WITH TEMPERATURES SOURING INTO THE 90S AND 100S MINIMUM
HUMIDITIES WILL BE ABLE TO FALL INTO THE LOW SINGLE DIGITS ACROSS THE
TRANS PECOS PROVIDING FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MORE WIND AND DRY CONDITIONS SATURDAY WILL KEEP FIRE WEATHER CONCERNS
HIGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Glasscock

When
May 9, 8:15 AM CST
Where
Glasscock County, 10 mi E of St Lawrence
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.667, -101.333

Scattered thunderstorms developed across the eastern Permian Basin in a warm air advection pattern early on the 9th. The strongest storm was an elevated supercell which moved across eastern Glasscock County. Quarter size hail was reported as the storm moved across rural areas east of St. Lawrence.

Hail, Pecos

When
May 9, 4:00 PM CST to 4:05 PM CST
Where
Pecos County, 10 mi WNW of Sheffield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.717, -101.983

Hail, Pecos

When
May 9, 4:22 PM CST to 4:30 PM CST
Where
Pecos County, 5 mi N of Sheffield
Measured
3 in hail
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
30.733, -101.833

An isolated and very intense supercell thunderstorm affected parts of eastern Pecos County. The storm generally remained south of Interstate 10, between Bakersfield and Sheffield. A rancher reported quarter size hail in rural areas south of the interstate. Radar imagery suggested the storm was potentially tornadic as it approached Sheffield, but spotter reports were unavailable and no tornadoes were observed. The public and law enforcement reported "orange" size hail along Interstate 10 north of Sheffield as the rada- detected circulation passed directly over the city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353914, 5353912, 5353913.